Naloxone is a widely-available medication designed to reverse an opioid overdose and, hopefully, save a life. Approved by the FDA in 2014, it goes by a few brand names, including Narcan, Evzio, Kloxxado, and Zimhi. It works as an opioid antagonist, which means it binds to opioid receptors in the brain, effectively blocking the effects of opioids in the system. This keeps the nervous and respiratory systems from being depressed, keeps the individual breathing, and keeps their heart pumping. Naloxone works almost like an EpiPen does to save someone from an acute anaphylactic reaction. In fact, Naloxone is the same thing first responders use when they arrive on an opioid overdose call.
Naloxone should be administered when someone first exhibits signs of overdose from opioids like heroin, fentanyl, or prescription painkillers. It can be injected intramuscularly, subcutaneously, or intravenously, but one thing that has made it particularly effective in reversing overdoses on the street is that it can also be sprayed into the nose, similar to a nasal allergy spray. This means that it can safely be carried in someone’s pocket without the risk of getting stabbed by a needle, and it can be administered without any special skills or medical knowledge.
This has been a game-changer for people who use opioids recreationally. It can also save the life of someone using opioids legally and within their doctor’s instructions. Some people taking prescription painkillers for years and who have built up a higher tolerance are also at risk of overdosing. If someone knows they or their peers are at risk for an overdose, they should carry Naloxone with them, which could very well save a life.
What do we need to know about Naloxone?
Let’s start with the stats. In nearly 40% of overdose deaths, someone else was present at the time of death. This means that 40% of overdose deaths could potentially be prevented. If other opioid users or bystanders carry Naloxone on their person or keep it in their home or car, they could save a life in an instant. 80% of overdose deaths occur inside a home, so a simple act of keeping a dose of Naloxone in the medicine cabinet could make all the difference.
Who should carry Naloxone?
People who take opioids recreationally or are prescribed high, long-term doses of opioids should always have Naloxone available. Similarly, if those criteria apply to a loved one or someone you see often, it’s a very good idea to have Naloxone handy. It is far better to have it and not need it than to need it and not have it.
Where can you get Naloxone?
Naloxone is available to any member of the public in all 50 states. It can be picked up at pharmacies, community Naloxone programs, needle exchanges, detox centers, hospitals, and more. You do not need a prescription to get Naloxone. It can be obtained for free or at a low cost with or without insurance. Make sure to keep it stored between 39°F and 104°F and to discard and replace it after the expiration date.
How do you know it’s the right time to use Naloxone?
Due to the extremely low potential for adverse effects when administered to someone who does not actually need it, the rule of thumb is that it’s better safe than sorry to use it. If you suspect someone is overdosing on opioids, err on the side of caution and administer the Naloxone. Some signs that someone may be overdosing or is close to it are sleepiness or unconsciousness, shallow or stopped breathing, slow heartbeat, low blood pressure, cold or clammy skin, blue nails or lips, and pinpoint pupils.
How should Naloxone be administered?
Seek medical attention immediately. Call 9-1-1 the second you suspect someone of overdosing.
Next comes the time to administer the Naloxone. Naloxone has instructions on the package to guide you through the process. The nasal spray should be removed from the package, inserted into the individual’s nostril, and dispensed by depressing the plunger. If the injectable is what you have on hand, inject it into the individual’s upper arm or thigh through the clothing. After it has been administered, keep the person conscious and breathing. Lay the individual on their side in the recovery position to help keep their airway clear and prevent choking. Stay with them until help arrives.
Are there risks to using Naloxone?
There is a minimal risk of an allergic reaction to the medication. It can potentially cause someone to display non-life-threatening opioid withdrawal symptoms. Naloxone does not have the potential for abuse. Its effects wear off in about 20 to 90 minutes. It cannot harm people if it is accidentally administered to them when they are not overdosing. The medication will have no effect if it is mistakenly administered to someone with no opioids in their system. Pregnant people can take Naloxone.
Does Naloxone work for non-opioid overdoses?
No. Naloxone is only effective in the treatment of opioid overdose.
As opioid deaths continue to skyrocket due to the proliferation of illicit fentanyl and other synthetic opioids, the need for education, awareness, and availability of Naloxone is more vital than ever. Understanding how Naloxone works, when it is needed, and how to use it will continue to save more and more lives.
We can ensure that more lives are saved with Naloxone by staying dedicated to spreading awareness and education. If you or a loved one are suffering from opioid dependence and are ready to seek help, reach out to our team to see how we can help you find the right treatment program.
- (1) https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/naloxone
- (2) https://www.cdc.gov/stopoverdose/naloxone/index.html
- (3) https://www.hhs.gov/surgeongeneral/reports-and-publications/addiction-and-substance-misuse/advisory-on-naloxone/index.html
- (4) https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/understanding-naloxone/
- (5) https://www.narcan.com